Many drug interactions compromise the safety of high-dose methotrexate therapy by augmenting the adverse effects of this therapy or delaying methotrexate elimination. Histamine H2-receptor antagonists (eg, famotidine) are not well established as increasing methotrexate toxicity. Alternatively, proton pump inhibitors (PPIs) can delay elimination of methotrexate (particularly when given at high doses). This may result in serious and potentially life-threatening adverse effects (eg, bone marrow suppression, hepatotoxicity), presumably by inhibiting the renal hydrogen/potassium ATPase pump. Case reports also reflect delayed elimination of methotrexate when low-dose methotrexate is coadministered with PPIs. Potassium-competitive acid blockers, which are pharmacologically similar to PPIs, are expected to interact in a comparable manner. Finally, because of the potential for increased methotrexate serum levels, nonsteroidal anti-inflammatory agents should not be coadministered with high doses of methotrexate.
Learn more about famotidine.
Medscape © 2023 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Mary L. Windle. Rapid Rx Quiz: Dangerous Drug Combinations - Medscape - Mar 13, 2023.